Case study shows unilateral pulsatile tinnitus linked to drug-induced intracranial hypertension, suggesting the need for awareness and evaluation of causes.
Background: Pulsatile tinnitus (PT), a challenging condition for patients and clinicians alike, is often linked to vascular, neoplastic, and systemic disorders. The most common cause is idiopathic intracranial hypertension (IIH). However, physicians must recognize that not all intracranial hypertension (IH) is idiopathic and can be due to secondary causes, including cerebral venous anomalies, medications, and systemic medical conditions. Objective: To highlight the importance of this entity, we report a case of drug-induced IH (DIIH), caused by isotretinoin (ISO), that presented with persistent unilateral PT. Methods: Informed consent for the publication of clinical information was obtained from the patient. Results: A 30-year-old female developed unilateral PT and blurred vision shortly after initiating ISO for acne. She was diagnosed with IH, and despite ISO cessation, acetazolamide escalation, and multiple therapeutic lumbar punctures, her PT persists 1 year later. Neuroimaging revealed a high-riding jugular bulb with diverticulum and possible sigmoid sinus dehiscence, likely contributing to the persistence of her symptoms following resolution of her headaches and visual changes. Conclusion: While DIIH typically resolves after discontinuation of the offending agent, this case demonstrates a unique presentation of ISO-associated DIIH manifesting as unilateral PT that persisted despite medical therapy and drug cessation. This highlights the importance of recognizing DIIH as a potential cause of PT, as well as evaluating coexisting anatomic variants and medical comorbidities, which are crucial for timely diagnosis and treatment.
No takes yet. Share an insight, caveat, or question.
McClintock et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: